Alert archive / Kentucky / Severe Thunderstorm Warnings in 2016

Severe Thunderstorm Warning 28, NWS Louisville, KY

April 6, 20164 counties in Kentucky

NWS Louisville, KY issued this severe thunderstorm warning at Apr 6, 2016, 6:41 PM CDT for 4 counties in Kentucky. It was in force for 34 min. 3 reports came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Apr 6, 2016, 6:41 PM CDT (23:41 UTC)
Expired
Apr 6, 2016, 7:15 PM CDT
In force
34 min
Issued by
NWS Louisville, KY
Area
Storm-based polygon
Hail
0.75 in
Wind
60.0 mph

Counties Adair County, KY, Clinton County, KY, Cumberland County, KY, Russell County, KY

The radar

The Nashville radar (KOHX), 146 km from the middle of the area, began a volume at 23:45 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Apr 6, 6:47 PM CDTTSTM WND DMG4 S Burkesville, KYFEW SMALL TREE LIMBS DOWN.
Apr 6, 6:55 PM CDTTSTM WND DMG2 Nw Albany, KYTREE LIMBS REPORTED DOWN.
Apr 6, 6:55 PM CDTTSTM WND DMG3 Nnw Cumberland City, KYDOWNED TREE ON A POWER LINE RESULTING IN 1000 CUSTOMERS WITHOUT POWER

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched 3 storm reports to this severe thunderstorm warning; the first came 6 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Nashville Metro, TN (KBNA), launched 12:00Z, 11.7 hours before the alert went out and 156 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Nashville Metro, TN at 12:00Z on 2016-04-06Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Nashville Metro, TN at 12:00Z on 2016-04-06The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 372 square meters per square second.1939587897Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
2589 m above ground
0-6 km bulk shear
27 kt
0-1 km storm-relative helicity
372 m²/s²
0-3 km storm-relative helicity
431 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

816 
WUUS53 KLMK 062341
SVRLMK
KYC001-053-057-207-070015-
/O.NEW.KLMK.SV.W.0028.160406T2341Z-160407T0015Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE LOUISVILLE KY
641 PM CDT WED APR 6 2016

THE NATIONAL WEATHER SERVICE IN LOUISVILLE HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  RUSSELL COUNTY IN SOUTH CENTRAL KENTUCKY...
  CLINTON COUNTY IN SOUTH CENTRAL KENTUCKY...
  SOUTH CENTRAL ADAIR COUNTY IN SOUTH CENTRAL KENTUCKY...
  CUMBERLAND COUNTY IN SOUTH CENTRAL KENTUCKY...

* UNTIL 715 PM CDT

* AT 641 PM CDT...A SEVERE THUNDERSTORM WAS LOCATED OVER
  BURKESVILLE...MOVING NORTHEAST AT 55 MPH.

  HAZARD...60 MPH WIND GUSTS. 

  SOURCE...RADAR INDICATED. 

  IMPACT...EXPECT DAMAGE TO ROOFS...SIDING...AND TREES. 

* LOCATIONS IMPACTED INCLUDE...
  ALBANY...JAMESTOWN...BURKESVILLE...RUSSELL SPRINGS...AARON...MONTPELIER...
  SHIPLEY...MANNTOWN...BREEDING AND HOBART.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

FOR YOUR PROTECTION MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF A
BUILDING.

REPORT SEVERE WEATHER TO LOCAL LAW ENFORCEMENT...POST YOUR REPORT TO
THE NATIONAL WEATHER SERVICE LOUISVILLE FACEBOOK PAGE...OR TWEET YOUR
REPORT USING HASHTAG L...M...K...SPOTTER.

&&

LAT...LON 3663 8524 3662 8536 3690 8547 3695 8544
      3697 8546 3710 8490 3705 8491 3700 8484
      3695 8491 3696 8495 3692 8496 3686 8506
      3683 8506 3681 8503 3677 8501 3669 8502
      3666 8500 3663 8500 3662 8498
TIME...MOT...LOC 2341Z 241DEG 48KT 3678 8536 

HAIL...<.75IN
WIND...60MPH
 
$$

AMS
2 follow-up statements
117 
WWUS53 KLMK 062356
SVSLMK

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE LOUISVILLE KY
656 PM CDT WED APR 6 2016

KYC001-070005-
/O.CAN.KLMK.SV.W.0028.000000T0000Z-160407T0015Z/
ADAIR KY-
656 PM CDT WED APR 6 2016

...THE SEVERE THUNDERSTORM WARNING FOR SOUTH CENTRAL ADAIR COUNTY IS
CANCELLED...
    
THE SEVERE THUNDERSTORM WHICH PROMPTED THE WARNING HAS MOVED OUT OF
THE WARNED AREA. THEREFORE THE WARNING HAS BEEN CANCELLED.

LAT...LON 3663 8524 3664 8530 3682 8524 3693 8527
      3693 8523 3700 8521 3710 8490 3705 8491
      3700 8484 3695 8491 3696 8495 3692 8496
      3686 8506 3683 8506 3681 8503 3677 8501
      3669 8502 3666 8500 3663 8500 3662 8499
TIME...MOT...LOC 2355Z 241DEG 48KT 3688 8515 

$$

KYC053-057-207-070015-
/O.CON.KLMK.SV.W.0028.000000T0000Z-160407T0015Z/
RUSSELL KY-CLINTON KY-CUMBERLAND KY-
656 PM CDT WED APR 6 2016

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 715 PM CDT
FOR RUSSELL...CLINTON AND EASTERN CUMBERLAND COUNTIES...

AT 655 PM CDT...A SEVERE THUNDERSTORM WAS LOCATED 8 MILES WEST OF
CABELL...MOVING NORTHEAST AT 55 MPH.

HAZARD...60 MPH WIND GUSTS. 

SOURCE...TRAINED WEATHER SPOTTERS REPORTED SMALL LIMBS DOWN SOUTH
OF BURKESVILLE. 

IMPACT...EXPECT DAMAGE TO ROOFS...SIDING...AND TREES. 

LOCATIONS IMPACTED INCLUDE...
ALBANY...JAMESTOWN...RUSSELL SPRINGS...AARON...OLGA...IDA...ROWENA...
SHIPLEY...WILLIS CREEK AND BRYAN.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

FOR YOUR PROTECTION MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF A
BUILDING.

REPORT SEVERE WEATHER TO LOCAL LAW ENFORCEMENT...POST YOUR REPORT TO
THE NATIONAL WEATHER SERVICE LOUISVILLE FACEBOOK PAGE...OR TWEET YOUR
REPORT USING HASHTAG L...M...K...SPOTTER.

&&

LAT...LON 3663 8524 3664 8530 3682 8524 3693 8527
      3693 8523 3700 8521 3710 8490 3705 8491
      3700 8484 3695 8491 3696 8495 3692 8496
      3686 8506 3683 8506 3681 8503 3677 8501
      3669 8502 3666 8500 3663 8500 3662 8499
TIME...MOT...LOC 2355Z 241DEG 48KT 3688 8515 

HAIL...<.75IN
WIND...60MPH
 
$$

AMS
415 
WWUS53 KLMK 070017
SVSLMK

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE LOUISVILLE KY
717 PM CDT WED APR 6 2016

KYC053-057-207-070027-
/O.EXP.KLMK.SV.W.0028.000000T0000Z-160407T0015Z/
RUSSELL KY-CLINTON KY-CUMBERLAND KY-
717 PM CDT WED APR 6 2016

...THE SEVERE THUNDERSTORM WARNING FOR RUSSELL...CLINTON AND EASTERN
CUMBERLAND COUNTIES HAS EXPIRED...
    
THE SEVERE THUNDERSTORM WHICH PROMPTED THE WARNING HAS MOVED OUT OF
THE WARNED AREA. THEREFORE THE WARNING HAS BEEN ALLOWED TO EXPIRE.

LAT...LON 3663 8524 3664 8530 3682 8524 3693 8527
      3693 8523 3700 8521 3710 8490 3705 8491
      3700 8484 3695 8491 3696 8495 3692 8496
      3686 8506 3683 8506 3681 8503 3677 8501
      3669 8502 3666 8500 3663 8500 3662 8499
TIME...MOT...LOC 0014Z 241DEG 48KT 3688 8515 

$$

AMS

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Louisville, KY wrote its last area forecast discussion before this severe thunderstorm warning went out at Apr 6, 6:33 PM CDT, 8 minutes earlier.

Area forecast discussion, Apr 6, 6:33 PM CDT, 8 minutes before
Area Forecast Discussion
National Weather Service Louisville KY
733 PM EDT WED APR 6 2016

...Updated Aviation Discussion...

...Forecast Update...
Updated at 620 PM EDT Wed Apr 6 2016

Wind Advy remains in effect through 8pm EDT.  Convection along a sfc
trough has really mixed down some higher wind gusts especially to
our west near Evansville where close to 60-65 mph wind gusts were
realized. As of 615pm EDT, wind gusts had declined a bit from
earlier gusts reported in western KY, southwest IN, and southern IL.
So will continue to let the Wind Advy product handle gusts of 45-55
mph and concentrate any needed SVR warnings on concentrated areas of
58+ mph wind gusts.

.SHORT TERM (Now through Thursday Night)...
Issued at 135 PM EDT Wed Apr 6 2016

Well...an active pattern to say the least. First off another early
spring windy day with WSW wind responding to a low pressure system
along the Hawkeye State and Show-Me State line. High clouds will be
lowering to mid deck soon and then over to convective showers ahead
of the cold front along the MS River. Have had a few reports of
sprinkles while the column moistens up.

Excellent wind advisory in effect til 00z and winds are generally 15
gusting to 35 mph with highest gusts in the low 40s mph.

Plenty of forcing and ample moisture for categorical POPS from 19-
02z.  Low dew points coupled with decent mixing will allow for 3-4
hours of gustier showers til about 02z.  The NPW might need to be
extended until line of SHRA passes thru, but a swing shift call
right now.  Models are in general agreement for this wave of precip
swinging thru swiftly from west to east this evening.

The models continue to show another impulse moving in from the
northwest early Thursday, perhaps bringing a continued chance for
light rain showers just after daybreak from wrn KY. Then as the day
progresses, our region moves into the left front quadrant of an
upper jet, providing enhancement to further keep rain chances in the
rest of the day. The cloud cover should keep temperatures limited to
the 50s for highs.

Moisture feed off of the Great Lakes will continue to provide precip
chances Thursday night to Friday night. Soundings support a brief
period of wet bulbing down to produce RASN or SW- so kept basic fcst
of previous fcstr in.

.LONG TERM (Friday through Wednesday)...
Issued at 303 PM EDT Wed Apr 6 2016

Well...another fetch of Great Lakes moisture will bring a chance of
weak showers Saturday and it continues to look quite cold for early
April. Morning lows should start off around 30. Highs, under good
sunshine but stiff northwest winds, only will get into the 40s.

Cold Canadian high pressure will sink south Saturday night, centered
by sunrise Sunday over the central Appalachians. This will bring
very cold air into the region, especially the Blue Grass. Records
look safe for now, but Lexington may come close to a record low
Sunday morning (24 degrees set in 1960).

The next upper trof will swing through here during the first part of
the new work week, with a surface cold front crossing the area late
Monday night. Widespread showers will accompany the system.
Instability looks weak but will still include a small chance of
thunder. The GFS has trended slightly more progressive with this
system, moving it off to our east by midday Tuesday. High pressure
will then move in for a dry mid week.

&&

.AVIATION (00Z TAF Update)...
Updated at 730 PM EDT Wed Apr 6 2016

Gusty winds will continue to be the main concern through this TAF
period.  Convection between 0-4Z moving through SDF/LEX may mix down
wind gusts as high as 40-45 kts.  The main rain shower activity
should cease between 3-4Z at the all TAF sites with only VCSH
expected at SDF/LEX through Thu morning.  Winds will shift mainly to
the WSW between 3-6Z tonight remaining gusty up to 20-25 kts through
Thu morning. MVFR cigs may try to work into SDF/LEX during the pre-
dawn hours but did not have the confidence to put into TAFs for this
issuance.

&&

.LMK Watches/Warnings/Advisories...
KY...Wind Advisory until 8 PM EDT /7 PM CDT/ this evening for
     KYZ023>043-045>049-053>057-061>067-070>078-081-082.

IN...Wind Advisory until 8 PM EDT /7 PM CDT/ this evening for
     INZ076>079-083-084-089>092.

&&

Update.........AMS
Short Term.....JDG
Long Term......JDG/13
Aviation.......AMS
Hazardous weather outlook, Apr 6, 2:31 PM CDT, 4 hours 10 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE LOUISVILLE KY
331 PM EDT WED APR 6 2016

INZ076>079-083-084-089>092-KYZ023>043-045>049-053>057-061>067-
070>078-081-082-071945-
ORANGE-WASHINGTON-SCOTT-JEFFERSON-DUBOIS-CRAWFORD-PERRY-HARRISON-
FLOYD-CLARK-HANCOCK-BRECKINRIDGE-MEADE-OHIO-GRAYSON-HARDIN-BULLITT-
OLDHAM-TRIMBLE-HENRY-SHELBY-FRANKLIN-SPENCER-ANDERSON-WOODFORD-
FAYETTE-BOURBON-NICHOLAS-NELSON-MERCER-JESSAMINE-LARUE-MARION-BOYLE-
GARRARD-MADISON-BUTLER-EDMONSON-HART-GREEN-TAYLOR-CASEY-LINCOLN-
LOGAN-WARREN-SIMPSON-ALLEN-BARREN-MONROE-METCALFE-ADAIR-RUSSELL-
CUMBERLAND-CLINTON-
INCLUDING THE CITIES OF...PAOLI...SALEM...SCOTTSBURG...MADISON...
JASPER...ENGLISH...TELL CITY...CORYDON...NEW ALBANY...
JEFFERSONVILLE...LEWISPORT...HAWESVILLE...HARDINSBURG...
BRANDENBURG...HARTFORD...LEITCHFIELD...ELIZABETHTOWN...
SHEPHERDSVILLE...LOUISVILLE...LA GRANGE...BEDFORD...MILTON...
NEW CASTLE...SHELBYVILLE...FRANKFORT...GEORGETOWN...CYNTHIANA...
TAYLORSVILLE...LAWRENCEBURG...VERSAILLES...LEXINGTON...PARIS...
CARLISLE...BARDSTOWN...SPRINGFIELD...HARRODSBURG...NICHOLASVILLE...
WINCHESTER...HODGENVILLE...LEBANON...DANVILLE...LANCASTER...
RICHMOND...MORGANTOWN...BROWNSVILLE...HORSE CAVE...GREENSBURG...
CAMPBELLSVILLE...LIBERTY...STANFORD...RUSSELLVILLE...BOWLING GREEN...
FRANKLIN...PROVIDENCE...SCOTTSVILLE...GLASGOW...TOMPKINSVILLE...
EDMONTON...COLUMBIA...JAMESTOWN...BURKESVILLE...ALBANY
331 PM EDT WED APR 6 2016 /231 PM CDT WED APR 6 2016/

...WIND ADVISORY IN EFFECT UNTIL 8 PM EDT /7 PM CDT/ THIS EVENING...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTH CENTRAL
INDIANA AND CENTRAL KENTUCKY.

.DAY ONE...TONIGHT.

EXPECT GUSTY CONDITIONS THIS EVENING AS A COLD FRONT APPROACHES.
GUSTS OF 40 TO 45 MPH WILL OCCUR. THE FRONT ALSO WILL BRING A
CHANCE FOR A FEW THUNDERSTORMS. SLIGHTLY STRONGER WIND GUSTS WILL
BE POSSIBLE IN SHOWERS AND ANY THUNDERSTORMS. ISOLATED PEA SIZED
HAIL CAN ALSO BE EXPECTED, EVEN WITHOUT ANY THUNDER.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY.

FREEZING TEMPERATURES ARE FORECAST BOTH MORNINGS THIS WEEKEND.
SUNDAY MORNING LOOKS TO BE THE COLDER OF THE TWO DAYS...WITH LOWS
IN THE 20S LOOKING MORE LIKELY.

.SPOTTER INFORMATION STATEMENT...

SPOTTERS ARE WELCOME TO REPORT ANY CONSEQUENCES...SUCH AS DOWNED
LIMBS...OF THE WIND TODAY. SPOTTERS WITH RELIABLE WIND EQUIPMENT
ARE ASKED TO PASS ALONG ANY GUST SPEEDS AT OR ABOVE 40 MPH THIS
EVENING.

13

In the hours before

Local storm report, Apr 6, 5:57 PM CDT, 44 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LOUISVILLE KY
657 PM EDT WED APR 6 2016

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0643 PM     NON-TSTM WND GST 1 S LEWISPORT           37.92N 86.90W
04/06/2016  E50 MPH          HANCOCK            KY   TRAINED SPOTTER

            FEW SMALL TREE LIMBS DOWN NEAR HWY 60.

&&

SZAPPANOS
Local storm report, Apr 6, 6:04 PM CDT, 37 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LOUISVILLE KY
704 PM EDT WED APR 6 2016

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0701 PM     TSTM WND DMG     6 SW SCOTTSVILLE        36.69N 86.27W
04/06/2016                   ALLEN              KY   TRAINED SPOTTER

            A FEW SMALL TREE LIMBS DOWN.

&&

SZAPPANOS
Local storm report, Apr 6, 6:24 PM CDT, 17 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LOUISVILLE KY
724 PM EDT WED APR 6 2016

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0718 PM     TSTM WND DMG     3 ENE GAMALIEL          36.66N 85.74W
04/06/2016                   MONROE             KY   TRAINED SPOTTER

            SMALL TREE LIMBS DOWN.

&&

SZAPPANOS
Local storm report, Apr 6, 6:30 PM CDT, 11 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LOUISVILLE KY
730 PM EDT WED APR 6 2016

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0727 PM     TSTM WND DMG     3 SW EDMONTON           36.95N 85.66W
04/06/2016                   METCALFE           KY   LAW ENFORCEMENT

            FEW SMALL TREES REPORTED DOWN.

&&

SZAPPANOS

The office that day

Everything else NWS Louisville, KY issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Apr 6, 7:49 AM CDTWind AdvisoryLMKAdair, Allen, Anderson, Barren, Bourbon, Boyle and 43 more15 hr
Apr 6, 5:40 PM CDTSevere Thunderstorm WarningLMKAllen, Barren, Monroe35 min
Apr 6, 6:11 PM CDTSevere Thunderstorm WarningLMKBarren, Cumberland, Metcalfe, Monroe34 min

Nearby

Severe Thunderstorm Warnings in Kentucky, 2016Every severe thunderstorm warning in 2016

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.